Minnesota, 2015Extreme Cold in Minnesota, February 22 to 23, 2015
February 22 to 23, 2015 · NWS DLH · 6 events in 6 counties and zones
Wind chills of around -40 degrees Fahrenheit developed over northern Minnesota late February 22nd into the morning of February 23rd.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind chills of around -40 degrees Fahrenheit developed over northern Minnesota late February 22nd into the morning of February 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 22, 5:34 PM CST, 4 hours 26 minutes earlier.
Area forecast discussion, Feb 22, 5:34 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
534 PM CST SUN FEB 22 2015
.UPDATE...
ISSUED AT 533 PM CST SUN FEB 22 2015
A QUICK UPDATE TO BE SENT SHORTLY WITH SOME MINOR UPDATES FOR
LATEST TRENDS.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 243 PM CST SUN FEB 22 2015
WE HAVE MADE IT THROUGH THE WORST OF THIS ARCTIC OUTBREAK...AT LEAST
FOR A FEW DAYS. WARMER AIR WILL FINALLY BEGIN TO ADVECT IN FROM THE
WEST/SOUTHWEST TONIGHT INTO MONDAY AS THE SURFACE HIGH PRESSURE
WEAKENS AND MOVES SOUTH INTO THE MID MISSISSIPPI VALLEY. LATE MONDAY
A WARM FRONT APPROACHES THE NORTHLAND WHICH WILL LEAD TO A CHANCE
FOR LIGHT SNOWFALL ACCUMULATION.
ON THE SYNOPTIC SCALE A SURFACE HIGH PRESSURE IS MOVING
SOUTH/SOUTHEAST ACROSS THE NORTHERN PLAINS. AN UPPER LOW IN FAR
NORTHERN ONTARIO WILL MOVE OFF THE EAST/NORTHEAST WHILE ANOTHER
UPPER LOW OVER THE FAR SOUTHWEST CONUS GRADUALLY MOVES EAST. IN
BETWEEN MUCH OF THE NORTHERN PLAINS AND UPPER MIDWEST REMAIN IN THIS
PERSISTENT NORTHWEST FLOW PATTERN. ANOTHER UPPER LOW WILL DEEPEN
OVER THE HUDSON BAY AS IT DRIFTS TOWARDS NORTHERN ONTARIO...BUT
OTHERWISE LITTLE CHANGE IN THE UPPER LEVEL PATTERN IN THE SHORT
TERM. A WARM FRONT ASSOCIATED WITH THE SURFACE LOW ASSOCIATED WITH
THIS NEXT UPPER LOW OVER NORTHERN ONTARIO WILL APPROACH THE
NORTHLAND LATE MONDAY...WHICH WILL LEAD TO A CHANCE OF SNOWFALL. A
TIGHT SURFACE PRESSURE GRADIENT WILL DEVELOP LATE SUNDAY NIGHT INTO
MONDAY BETWEEN THE DEPARTING HIGH PRESSURE AND APPROACHING SURFACE
LOW...WHICH WILL LEAD TO BREEZY CONDITIONS LATE MONDAY.
REST OF TODAY/TONIGHT...CLEAR SKIES BUT VERY COLD. LAKE EFFECT SNOW
SHOWERS OVER IRON/ASHLAND COUNTY HAVE TAPERED OFF THIS AFTERNOON AS
EXPECTED...AND SKIES WERE SUNNY ACROSS THE ENTIRE REGION EARLY THIS
AFTERNOON. TONIGHT THE CLEAR SKIES WILL PERSIST THROUGH MUCH OF THE
NIGHT WITH A LIGHT NORTHWEST TO WESTERLY WIND AS THE SURFACE HIGH
DRIFTS SOUTH OF THE REGION. TEMPERATURES WILL PLUMMET TO 15 TO 25
BELOW ZERO WITH A FEW SPOTS ALONG THE INTERNATIONAL BORDER GETTING
EVEN COLDER. THIS IS ABOUT THE SAME AS LAST NIGHT EXCEPT FOR MUCH OF
NORTHWEST WISCONSIN WHICH WILL BE COLDER THAN LAST NIGHT BY ABOUT
TEN DEGREES. WENT AHEAD AND UPGRADED THE ADVISORY TO A WARNING FOR
THE FAR NORTHERN ZONES SINCE THE COMBINATION OF WIND/COLD TEMPS
SHOULD LEAD TO MANY LOCATIONS REACHING 40 BELOW OR COLDER WIND
CHILLS. ELSEWHERE THE ADVISORY WILL CONTINUE THROUGH MID-MORNING
MONDAY.
MONDAY...WARMING EARLY MONDAY MORNING AS WARM AIR ADVECTS IN FROM
THE WEST...WHICH MAY CAUSE THE WIND CHILL ADV/WARNING TO NEED TO BE
CANCELLED EARLY. WINDS WILL BE THE MAIN CONCERN AS THEY INCREASE TO
15 TO 20 MPH OUT OF THE SOUTHWEST IN THE AFTERNOON WITH GUSTS
APPROACHING 30 MPH IN A FEW SPOTS. CLOUDS WILL BE ON THE INCREASE
THROUGHOUT THE DAY AS A WARM FRONT APPROACHES...AND SNOWFALL WILL
BEGIN IN THE BORDERLAND BY LATE MONDAY AFTERNOON. ADDED A MENTION OF
BLOWING SNOW DUE TO THE GUSTY WINDS EXPECTED. TEMPERATURES WILL RISE
TO THE LOW TEENS TO NEAR 20 IN THE AFTERNOON DESPITE THE INCREASING
CLOUDS.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 243 PM CST SUN FEB 22 2015
AS A SFC LOW MOVES THROUGH NORTHERN ONTARIO...A COLD FRONT WILL
DRIVE THROUGH THE FORECAST AREA MONDAY NIGHT. THE FRONT WILL BE
AIDED BY A POTENT UPPER LEVEL SHORT WAVE TO GENERATE SOME LIGHT
SNOW. GOOD MOISTURE IS LACKING SO CHANCE POPS WILL BE USED...WITH
THE HIGHEST POPS ALONG THE INTERNATIONAL BORDER WHERE UP TO ONE INCH
OF SNOW IS POSSIBLE. WITH GUSTY WINDS IN THE EVENING...HAVE PATCHY
BLOWING SNOW MENTIONED. CAA ON TUESDAY BEHIND THE FRONT AND BEFORE
ARCTIC HIGH PRESSURE BUILDS BACK INTO THE AREA...EXPECT BLOWING SNOW
AGAIN AS GUSTY WINDS DEVELOP. SOME ADDITIONAL LIGHT SNOW IS POSSIBLE
AND HAVE SOME POPS. SOME LAKE EFFECT SNOW SHOWERS ARE POSSIBLE OVER
IRON COUNTY TUESDAY NIGHT WITH CAA AND NW FLOW OVER LAKE SUPERIOR.
HOWEVER...WITH LAKE SUPERIOR VIRTUALLY ICE COVERED...MAY NOT SEE ANY
LAKE EFFECT AT ALL AND SMALL POPS ARE IN PLACE. WEDNESDAY THROUGH
SATURDAY FINDS THE ARCTIC HIGH IN CHARGE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 533 PM CST SUN FEB 22 2015
VFR CONDITIONS AS OF 00Z EXPECTED TO CONTINUE THROUGH AT LEAST 21Z
MONDAY. AFTER 21Z ANOTHER BAND OF SNOW TO MOVE INTO THE AREA FROM
THE NORTHWEST...BUT ONLY AFFECTING KINL WITH MVFR CIGS BEFORE 00Z.
THESE TO SPREAD SOUTHEAST AND AFFECT THE REMAINING TERMINALS AFTER
00Z. SOUTHWEST WINDS EXPECTED TO INCREASE TO 10-15 KTS WITH GUSTS
20-25KTS AFTER 15Z FOR ALL BUT KHYR WHERE TERRAIN TO KEEP WIND
SPEEDS UNDER 15KTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -16 14 14 22 / 0 20 30 10
INL -27 18 18 18 / 0 40 40 10
BRD -18 19 19 24 / 0 10 20 10
HYR -23 12 12 24 / 0 10 30 20
ASX -14 13 13 24 / 0 20 40 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING FROM 9 PM THIS EVENING TO 10 AM CST MONDAY
FOR MNZ010>012-018-019.
WIND CHILL ADVISORY UNTIL 9 PM CST THIS EVENING FOR MNZ010>012-
018-019.
WIND CHILL ADVISORY UNTIL 10 AM CST MONDAY FOR MNZ020-021-025-
026-033>038.
WI...WIND CHILL ADVISORY UNTIL 10 AM CST MONDAY FOR WIZ001>004-
006>009.
LS...NONE.
&&
UPDATE...LE
SHORT TERM...JJM
LONG TERM...GSF
AVIATION...LEHazardous weather outlook, Feb 22, 2:49 PM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
249 PM CST SUN FEB 22 2015
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
249 PM CST SUN FEB 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIND CHILLS OF 20 TO 30 DEGREES BELOW ZERO THIS AFTERNOON WILL
QUICKLY DETERIORATE TONIGHT. WIND CHILLS OF 30 TO 40 DEGREES BELOW
ZERO WILL DEVELOP LATE TONIGHT...WITH WIND CHILLS OF 35 TO 45
BELOW ZERO IN FAR NORTHEASTERN MINNESOTA TOWARDS THE INTERNATIONAL
BORDER. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR THE
CURRENT ADVISORIES AND WARNINGS IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIND CHILLS OF -30 TO -40 DEGREES OVER NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN MONDAY MORNING. CONDITIONS WILL QUICKLY
IMPROVE DURING THE LATE MORNING WITH THE RISING SUN AND INCREASING
TEMPERATURES.
LIGHT SNOWFALL EXPECTED ACROSS MOST OF NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN MONDAY NIGHT. UP TO AN INCH IS POSSIBLE ACROSS
THE INTERNATIONAL BORDER REGION...AND LESSER AMOUNTS ELSEWHERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
JMOORE
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Extreme Cold/Wind Chill, Northern Cook / Northern Lake
- When
- February 22, 10:00 PM CST to February 23, 7:00 AM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- ASOS
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Koochiching
- When
- February 23, 12:00 AM CST to 5:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- ASOS
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Northern St. Louis
- When
- February 23, 12:00 AM CST to 7:00 AM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- ASOS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Northern Itasca
- When
- February 23, 1:00 AM CST to 8:00 AM CST
- Where
- Northern Itasca forecast zone
- Reported by
- ASOS
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Central St. Louis
- When
- February 23, 2:00 AM CST to 8:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- ASOS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Southern St. Louis / Carlton
- When
- February 23, 2:00 AM CST to 8:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- ASOS
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 22 to 23, 20151 death · 6 injured · $500,000 · 24 events
- Winter Storm in Texas, February 22 to 23, 2015$172,000 · 19 events
- Heavy Snow and Heavy Rain in Arizona, February 22 to 24, 20156 injured · 9 events
- Heavy Snow and Winter Weather in Oklahoma, February 22 to 23, 201516 events
- Cold in Michigan, February 22 to 23, 201515 events
- Extreme Cold in North Dakota, February 22, 201513 events
- Extreme Cold in Minnesota, February 22, 201513 events
- Extreme Cold in Minnesota, February 22, 201512 events
- Winter Storm in Texas, February 22 to 23, 201510 events
- Extreme Cold in South Dakota, February 22, 20158 events
- Winter Storm and High Wind in Utah, February 22 to 24, 201559 kt wind · 6 events
- Tornado and Heavy Rain in California, February 22 to 23, 2015EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561782, 561716, 561778, 561784, 561791, 561792.